Missouri, 2001

High Wind in Missouri, April 11, 2001

April 11, 2001 · NWS SGF · 1 event in 1 county or zone

Strong winds hit the area with over 100 trees blown down and a few homes damaged. Around the Fort Leonard Wood area, winds came through and destroyed half of the boat dock and damaged many of the pontoon and bass boats.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong winds hit the area with over 100 trees blown down and a few homes damaged. Around the Fort Leonard Wood area, winds came through and destroyed half of the boat dock and damaged many of the pontoon and bass boats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 11, 3:04 AM CST, 8 hours 21 minutes earlier.

Area forecast discussion, Apr 11, 3:04 AM CST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT WED APR 11 2001

MAIN FORECAST PROBLEMS INCLUDE STRONG TO SEVERE THUNDERSTORMS ACROSS
THE AREA AND TIMING THE END OF THE STORMS. OTHER PROBLEM IS STRONG
WINDS AFTER FRONTAL PASSAGE.

LATEST WV SAT IMAGERY SHOWED STRONG UPPER LEVEL TROUGH THAT PUSHED
INTO EASTERN NEW MEXICO AND WESTERN TEXAS. 250MB JET OF 120+KT HAD
ROUNDED THE BASE OF TROUGH AND HAS BEGUN THE PROCESS OF PULLING
THIS SYSTEM NORTHEAST AS A NEGATIVE TILT TROUGH.

LATEST SURFACE ANALYSIS AS OF 11/08Z SHOWED LOW DEEPENING OVER
SOUTHEASTERN COLORADO AND LOW HAS ALREADY OCCLUDED. COLD FRONT
HAD BOWED OUT FROM LOW INTO SOUTHCENTRAL KANSAS AND THEN CURVED
INTO CENTRAL OKLAHOMA. DEWPOINTS AT LEAST IN THE MIDDLE 60S WERE
AHEAD OF THE FRONT WHILE DEWPOINTS DROPPED OFF INTO THE SINGLE
DIGITS BEHIND COLD FRONT. SOUTHWEST WINDS BEHIND FRONT WERE
SUSTAINED AT 30KTS ACROSS WESTERN TEXAS.

NUMEROUS TORNADO WATCHES HAVE BEEN PLACED INTO EFFECT ALONG THE
LENGTH OF SQUALL LINE THAT WAS IN ADVANCE OF THE FRONT. MOST OF
THE THUNDERSTORMS AS OF 11/0850Z WERE IN EASTCENTRAL OKLAHOMA AND
FROM NORTHERN KANSAS TO EASTERN NEBRASKA.

ALL MODELS SHOW INCREASING WINDS ALOFT AS JET PUNCHES INTO MISSOURI
LATER THIS MORNING. FAVORABLE WIND PROFILE AND STRENGTHENING LOW
LEVEL JET AND LOW LEVEL MOISTURE WILL KEEP STORMS ACTIVE AS COLD
FRONT APPROACHES THE CWFA.  THUNDERSTORMS...SOME POSSIBLY SEVERE...
ARE EXPECTED TO MOVE THROUGH THE WESTERN COUNTIES BY 9 AM. THEN
THROUGH THE CENTRAL COUNTIES THROUGH 11 AM...AND THE EASTERN COUNTIES
BY 1 OR 2 PM.

AFTER COLD FRONTAL PASSAGE...MUCH DRIER AIR WILL ENSUE WITH PLENTY
OF SUNSHINE. DAYTIME HEATING ALONG WITH DRY ADIABATIC LAPSE RATE...
WILL ALLOW MIXING OF 850MB WINDS OF 40 TO 50KTS DOWN TO THE SURFACE.
THEREFORE WILL GO WITH WIND ADVISORY FOR THE ENTIRE CWFA TODAY.
ADVISORY WILL EXPIRE AT 9 PM TONIGHT AS MIXING WILL END AFTER SUNSET
AND SURFACE WINDS SHOULD DECREASE BELOW ADVISORY CRITERIA.

OTHERWISE CONDITIONS WILL BE RELATIVELY QUIET THROUGH THURSDAY NIGHT.
THEN ON FRIDAY...SURFACE LOW WILL DEVELOP ON TAIL END OF COLD FRONT
OVER NORTHERN OKLAHOMA AND THIS WILL RESULT IN ISENTROPIC LIFT OF
MOISTURE ACROSS THE FRONT. THEREFORE THERE IS A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE AREA FRIDAY.

ADJUSTED EXTENDED BASED ON LATEST MRF RUN. REMOVED THE CHANCE OF
RAIN ON MONDAY AND ADJUSTED TEMPERATURES DOWNWARD FOR MONDAY AND
TUESDAY AS IT APPEARS A SHOT OF COLD AIR WILL ENTER THE PLAINS FOR
THE START OF NEXT WEEK.

.SGF...
KS...WIND ADVISORY TODAY THRU THIS EVENING
FOR KS ZONES 073-097-101.
MO...WIND ADVISORY TODAY THRU THIS EVENING
FOR MO ZONES 055>058-066>071-077>083-088>098-101>106.

D.STEINMETZ

In the hours before

Special weather statement, Apr 11, 8:35 AM CST, 2 hours 50 minutes before
MOZ055>057-066>070-077>082-088>096-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 131...IN
EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...DADE...JASPER...LAWRENCE...NEWTON...ST. CLAIR...
VERNON...BENTON...CAMDEN...CHRISTIAN...DALLAS...DOUGLAS...GREENE...
HICKORY...LA CLEDE...MILLER...MORGAN...POLK...PULASKI...TEXAS...
WEBSTER...WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE
JOPLIN...SPRINGFIELD...WARSAW...NEVADA...AND LEBANON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIOaNS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BROWNING
Special weather statement, Apr 11, 9:00 AM CST, 2 hours 25 minutes before
MOZ097-098-105-106-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 132...IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

HOWELL-OREGON-OZARK-SHANNON.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
GAINESVILLE...WEST PLAINS...ALTON...AND EMINENCE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...AND
DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMmMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING
Local storm report, Apr 11, 9:49 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1049 AM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    PITTSBURG                 KS   WIND DAMAGE
04/11/01   CRAWFORD                       TREES DOWN AND
                                          STRUCTURES DAMAGED NEAR
                                          PITTSBURG

0929 AM    LONGVIEW                  MO   WIND DAMAGE
04/11/01   MCDONALD                       *** 4 INJ ***
                                          LONGVIEW CAFE ROOF
                                          REMOVED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0940 AM    STELLA                    MO   WIND DAMAGE
04/11/01   NEWTON                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1000 AM    STELLA                    MO   WIND DAMAGE
04/11/01   NEWTON                         *** 1 INJ ***
                                          MOBILE HOME
                                          OVERTURNED...TREES AND
                                          POWER LINES DOWN. REPORTED                                           BY LAW ENFORCEMENT
                                          OFFICIAL.

1000 AM    LAMAR                     MO   WIND DAMAGE
04/11/01   BARTON                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1015 AM    RICHARDS                  MO   WIND DAMAGE
04/11/01   VERNON                         BARN DESTROYED.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1027 AM    5 W EL DORADO SPGS        MO   TORNADO
04/11/01   CEDAR                          NO REPORTS OF DAMAGE.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

RUNNELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Pulaski

When
April 11, 11:25 AM CST
Where
Pulaski forecast zone
Property damage
$150,000
Reported by
GOVT OFFICIAL
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239652.